It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


I am 20 years old, and have had high cholesterol for several years now. The doctor put me on Lipitor (10 mg), which I took for about a year and a half. I am now having some problems with my liver, which may have resulted from the Lipitor use, but there's really no way to tell that. So now, I'm at the point where I think, do I want to keep the high cholesterol and risk getting heart disease or a heart attack, or do more damage to my liver? Either way, it's not going to turn out well. Any thoughts, suggestions, etc. on what I can do? By the way, I've tried diet, exercise to lower it, which did absolutely nothing. The doc says mine is genetic. Thanks!
The standard for determining liver function profiles from any of the cholesterol lowering drugs, statins like lipitor included, is if the tests determine if your liver functions are exceeded by three times the normal limit. Having said that, any time your liver functions tests show outside the normal limits as shown on the lab reports, you are playing with fire. By saying that affected liver functions are not being caused by the lipitor, your doctor is blowing smoke. The dicision is ultimately yours to make: You can try a less potent dosage or a different drug or quit the meds altogether. I will say that I have seen two people very close to me die from liver disease, and it is a very ugly way to go. Heart disease isn't any fun either. My suggestion is to contact your doctor and ask to modify the drug regimen you are on, and threaten to find a new doctor if he refuses by telling him you think a second opinion is in order. That usually gets their attention. There are a great many people in this world that can only tolerate a certain dosage of cholesterol lowering meds, my Mom has only been able to take Pravacol 20, which doesn't get her cholesterol numbers where her doctor wants them, but at least she has the other protections that the statins reportedly give. I still haven't found a med that I can tolerate in any way.
I have to agree with Dave, go get another opinon. My husband was on Lipitor for almost 7 years, as he had his aterys cleaned due to 2 that were over 80% blocked. He is also type 2 diabetic. Neither of us were familar with any of these Statin drugs and their side effects till recently. Now we know why the poor guy was a tired achy mess for so long. All he could do was eat, sleep and work, and had to retire early due to being so exhausted all the time. This past Oct. he went off the Lipitor to see how he would feel, and he started to feel HUMAN!! Naturally his cholesterol went up again, but he refuses to go back on any Stain drug. The family Dr. is really mad, but his cardiologist said there are other things to try. I was on Lipitor for almost 2 months and can't begin to tell you how horrible I felt. Now I am on Baycol for almost 3 months and starting to get side effects. Time to have a long talk with the Dr. as I can't go on feeling so poorly. I really hope U find a solution and get some results. We tried everything possible to get our cholesterol numbers down, but got the same ole answer, "It's Genetic". Seems to be the standard answer. Good luck and God Bless.
There are a couple of other things that you will probably want to investigate since you really didn't explain what type of liver problems you are having. You should have yourself screened for all forms of hepatitis, especially hep C., and be checked out for any other types of liver diseases, and maybe even have your gall bladder checked if your cholesterol has been high for a long time. If you have any form of active liver disease, forget worrying about the cholesterol and worry about your liver.

The thing about statin drugs, and especially lipitor, is that they increase liver function numbers on blood tests in nearly everyone, since they all do their chemical thing inside the liver by inhibiting a chemical known as HMG Co-enzyme A Reductase, which is the substance the liver uses to convert bile acid to cholesterol. What is worrysome is if these numbers start to fall into ranges outside of "normal" levels. Usually, meaning in at least 8 out of 10 people taking the drug, liver functions will return to normal levels within several weeks of stopping the drug.

All six of the statin group's package inserts clearly state that people with active liver disease, those who consume large levels of alcohol and women of child- bearing age who have even a remote chance of becoming pregnant should never take these drugs because of the harm that could happen. Even a rare drinking binge could throw your liver function tests into unacceptable ranges while taking statin drugs.

Good luck to you and please keep asking questions and doing your own research. Being informed is the best path to your own survival.

I was told that my muscle pain and kidney problems couldn't possibly have been caused by lipitor, but within four or five days of stopping all of my symptoms went away. There are many ways of controlling high cholesterol, and everybody is different in how to best control their condition. I only hope that we both manage to stumble on the best method for us.
I would be interested in knowing what symptoms you are experiencing with a liver problem. My dosage was increased from 10 mg. to 40 mg. of Lipitor and I am all over the place with problems and symptoms. Just wondering what symptoms I should look for with a liver problem.





All times are GMT -7. The time now is 01:02 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!